Skip to Content

Which medications and/or supplements cause an increase of porphyrin synthesis in the liver?

Responses (1)

kaismama 22 Nov 2014

The following is from Wikipedia. They are triggers for porphyria.
Sulfonamides, including sulfadiazine, sulfasalazine and trimethoprim/sulfamethoxazole.
Sulfonylureas like glibenclamide, gliclazide and glimepiride, although glipizide is thought to be safe.
Barbiturates including thiopental, phenobarbital, primidone, etc.
Systemic treatment with antifungals including fluconazole, griseofulvin, ketoconazole and voriconazole. Although topical use of these agents is thought to be safe due to minimal systemic absorption.
Some anaesthetics like ketamine and etomidate.
Certain Antibiotics like rifapentine, rifampicin, rifabutine, nitrofurantoin and possibly, metronidazole.
Ergot derivatives including dihydroergotamine, ergometrine, ergotamine, methysergide, etc.
Certain antiretroviral medications (e.g. indinavir, nevirapine, ritonavir, saquinavir, etc.), progestogens,
Progesterones
Some anticonvulsants including: carbamazepine, phenytoin and perhaps, valproate.
Miscellaneous others including: oxycodone, pentazocine, cocaine, gold antirheumatic agents like sodium aurothiomalate, methyldopa, fenfluramine, ethosuximide, flupentixol, flutamide, disulfiram, lidocaine, etc.

NJMOMMY22 24 Nov 2014

Thank you so much kaismama!

Drugs.com free discount card

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions